Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Rotation numbers and instability sets

Author: John Franks
Journal: Bull. Amer. Math. Soc. 40 (2003), 263-279
MSC (2000): Primary 37E45
Published electronically: April 8, 2003
MathSciNet review: 1978565
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Translation and rotation numbers have played an interesting and important role in the qualitative description of various dynamical systems. In this exposition we are especially interested in applications which lead to proofs of periodic motions in various kinds of dynamics on the annulus. The applications include billiards and geodesic flows.

Going beyond this simple qualitative invariant in the study of the dynamics of area preserving annulus maps, G.D. Birkhoff was led to the concept of ``regions of instability'' for twist maps. We discuss the closely related notion of instability sets for a generic area preserving surface diffeomorphism and develop their properties.

References [Enhancements On Off] (What's this?)

  • 1. G.D. Birkhoff.
    Proof of Poincaré's Geometric Theorem, Trans. Amer. Math. Soc., 14 (1913) 14-22.
  • 2. R. Douady.
    Application du théorème des tores invariants,
    Thèse de troisième cycle, Univ. Paris 7, (1982).
  • 3. J. Franks.
    Recurrence and fixed points of surface homeomorphisms,
    Ergod. Th. Dynam. Sys., 8* (1988), 99-107. MR 90d:58124
  • 4. J. Franks.
    Generalizations of the Poincaré-Birkhoff Theorem,
    Annals of Math. (2) 128:139-151, 1988. MR 89m:54052
  • 5. J. Franks.
    Geodesics on $S^2$ and periodic points of annulus homeomorphisms,
    Inventiones Math., 108:403-418, 1992. MR 93f:58192
  • 6. J. Franks.
    Rotation numbers for Area Preserving Homeomorphisms of the Open Annulus,
    Proceedings of the International Conference Dynamical Systems and Related Topics, K. Shiraiwa, ed.,
    World Scientific (1991), 123-128. MR 93e:58153
  • 7. J. Franks.
    Area Preserving Homeomorphisms of Open Surfaces of Genus Zero,
    New York Jour. of Math. 2:1-19, 1996. MR 97c:58123
  • 8. J. Franks.
    Rotation vectors and fixed points of area preserving surface diffeomorphisms.
    Trans. Amer. Math. Soc. 348:2637-2662, 1996. MR 96i:58143
  • 9. J. Franks and M. Handel.
    Periodic Points of Hamiltonian Surface Diffeomorphisms,
  • 10. J. Franks and P. LeCalvez.
    Regions of instability for non-twist maps,
    to appear in Ergodic Theory and Dynamical Systems.
  • 11. M. Handel.
    The rotation set of a homeomorphism of the annulus is closed,
    Comm. Math. Phys., 127 (1990), no. 2, 339-349. MR 91a:58102
  • 12. M. Handel.
    A pathological area preserving $C^{\infty}$ diffeomorphism of the plane,
    Proc. A.M.S., 86 (1982), 163-168. MR 84f:58040
  • 13. N. Hingston.
    On the growth of the number of closed geodesics on the two-sphere,
    Internat. Math. Res. Notices 1993, no. 9, 253-262. MR 94m:58044
  • 14. A. Katok and B. Hasselblatt. Introduction to the Modern Theory of Dynamical Systems, Cambridge University Press, Cambridge, 1995. MR 96c:58055
  • 15. J. Mather.
    Topological proofs of some purely topological consequences of Caratheodory's Theory of prime ends,
    in Selected Studies, Th. M. Rassias, G. M. Rassias, eds.,
    North-Holland (1982), 225-255. MR 84k:57004
  • 16. J. Mather.
    Variational construction of connecting orbits,
    Ann. Inst. Fourier, Grenoble, 43 5 (1994), 1349-1386. MR 95c:58075
  • 17. J. Mather.
    Invariant subsets of area-preserving homeomorphisms of surfaces,
    Advances in Math. Suppl. Studies, 7B (1981), 531-562. MR 84j:58069
  • 18. D. Pixton.
    Planar homoclinic points,
    J. of Diff. Eq., 44 (1982), 365-382. MR 83h:58077
  • 19. Charles C. Pugh and C. Robinson.
    The $C^1$ closing lemma, including Hamiltonians,
    Ergodic Theory Dynam. Systems, 3 (1983), no. 2, 261-313. MR 85m:58106
  • 20. C. Robinson.
    Closing stable and unstable manifolds on the two sphere,
    Proc. A.M.S., 41 (1973), 299-303. MR 47:9674

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 37E45

Retrieve articles in all journals with MSC (2000): 37E45

Additional Information

John Franks
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208-2730

Received by editor(s): December 31, 2002
Published electronically: April 8, 2003
Additional Notes: Supported in part by NSF grant DMS0099640. This article is the written version of an invited address at the January 2002 AMS meeting in San Diego, California
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society